Immune checkpoint inhibitors (ICPIs) have recently emerged as a novel treatment for cancer. These agents, transforming the field of oncology, are not devoid of toxicity and cause immune-related side effects which can involve any organ including the nervous system. In this study, we present 9 patients (7 men and 2 women) with neurologic complications secondary to ICPI treatment. These included meningoencephalitis, limbic encephalitis, polyradiculitis, cranial polyneuropathy, myasthenic syndrome and myositis. Four patients received dual ICPI therapy comprised of programmed cell death-1 and cytotoxic lymphocyte associated protein-4 blocking antibodies. Median time to onset of neurologic adverse event during immune checkpoint inhibitor treatment was 8 weeks (range 5 days–19 weeks). In all patients ICPIs were stopped and corticosteroids were initiated, resulting in a marked improvement in seven out of nine patients. Two patients, one with myositis and one with myasthenic syndrome, died. In two patients ICPI therapy was resumed after resolution of the neurological adverse event with no additional neurologic complications. This series highlights the very broad spectrum of neurological complications of ICPIs, emphasizes the need for expedited diagnosis and suggests that withholding treatment early, accompanied with steroid therapy, carries the potential of complete resolution of the neurological immune-mediated condition. Thus, a high level of suspicion and rapid initiation of corticosteroids are mandatory to prevent uncontrolled clinical deterioration, which might be fatal.
This is a preview of subscription content, log in to check access.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
This case study received an approval from the Head of Institutional Review Board (Helsinki Committee) of Rabin Medical Center, Petah Tikva, Israel. This study was performed in accordance with the ethical standards laid down in the 1964 Declaration of Helsinki and its later amendments.
Israeli regulations do not require consent for case report or case series, provided that they are anonymous. This manuscript is a retrospective study, does not contain clinical studies and the data in this case series do not disclose the identities of the patients.
Bellmunt J, Powles T, Vogelzang NJ (2017) A review on the evolution of PD-1/PD-L1 immunotherapy for bladder cancer: the future is now. Cancer Treat Rev 54:58–67CrossRefPubMedGoogle Scholar
Cuzzubbo S, Javeri F, Tissier M, Roumi A, Barlog C, Doridam J et al (2017) Neurological adverse events associated with immune checkpoint inhibitors: review of the literature. Eur J Cancer 73:1–8CrossRefPubMedGoogle Scholar
Sinnadurai M, McDonald KL (2017) Immune checkpoint inhibition and its relationship with hypermutation phenotype as a potential treatment for Glioblastoma. J Neurooncol 132:359–372CrossRefPubMedGoogle Scholar
Swaika A, Hammond WA, Joseph RW (2015) Current state of anti-PD-L1 and anti-PD1 agents in cancer therapy. Mol Immunol 67(2 Pt A):4–17CrossRefPubMedGoogle Scholar
Larkin J, Chmielowski B, Lao CD, Hodi FS, Sharfman W, Weber J et al (2017) Neurologic serious adverse events associated with nivolumab plus ipilimumab or nivolmab alone in advanced melanoma, including a case series of encephalitis. Oncologist 22(6):709–718CrossRefPubMedGoogle Scholar
Liao B, Shroff S, Kamiya-Matsuoka C, Tummala S (2014) Atypical neurological complications of ipilimumab therapy in patients with metastatic melanoma. Neuro-Oncology 16(4):589–593CrossRefPubMedPubMedCentralGoogle Scholar
Nguyen BH, Kuo J, Budiman A, Christie H, Ali S (2017) Two cases of clinical myasthenia gravis associated with pembrolizumab use in responding melanoma patients. Melanoma Res 27(2):152–154CrossRefPubMedGoogle Scholar
Wick W, Hertenstein A, Platten M (2016) Neurological sequelae of cancer immunotherapies and targeted therapies. Lancet Oncol 17(12):e529–e541CrossRefPubMedGoogle Scholar
Zimmer L, Goldinger SM, Hofmann L, Loquai C, Ugurel S, Thomas I et al (2016) Neurological, respiratory, musculoskeletal, cardiac and ocular side-effects of anti-PD-1 therapy. Eur J Cancer 60:210–225CrossRefPubMedGoogle Scholar
Kao JC, Liao B, Markovic SN, Klein CJ, Naddaf E, Staff NP et al (2017) Neurological complications associated with anti-programmed death 1 (PD-1) antibodies. JAMA Neurol 74(10):1216–1222CrossRefPubMedGoogle Scholar
Gonzales NL, Puwanant A, Lu A, Marks SM, Zivkovic SA (2017) Myasthenia triggered by immune checkpoint inhibitors: new case and literature review. Neuromuscul Disord 27(3):266–268CrossRefGoogle Scholar
Chang E, Sabichi AL, Sada YH (2017) Myasthenia gravis after nivolumab therapy for squamous cell carcinoma of the bladder. J Immunother 40(3):114–116CrossRefPubMedGoogle Scholar
Lau KH, Kumar A, Yang IH, Nowak RJ (2016) Exacerbation of myasthenia gravis in a patient with melanoma treated with pembrolizumab. Muscle Nerve 54(1):157–161CrossRefPubMedGoogle Scholar
Kimura T, Fukushima S, Miyashita A, Aoi J, Jinnin M, Kosaka T et al (2016) Myasthenic crisis and polymyositis induced by one dose of nivolumab. Cancer Sci 107(7):1055–1058CrossRefPubMedPubMedCentralGoogle Scholar
Makarious D, Horwood K, Coward JIG (2017) Myasthenia gravis: an emerging toxicity of immune checkpoint inhibitors. Eur J Cancer 82:128–136CrossRefPubMedGoogle Scholar
Suzuki S, Ishikawa N, Konoeda F, Seki N, Fukushima S, Takahashi K et al (2017) Nivolumab-related myasthenia gravis with myositis and myocarditis in Japan. Neurology 89(11):1127–1134CrossRefPubMedGoogle Scholar
Papadopoulos KP, Romero RS, Gonzales G, Dix JE, Lowy I, Fury M (2017) Anti-Hu-associated autoimmune limbic encephalitis in a patient with PD-1 inhibitor-responsive myxoid chondrosarcoma. Oncologist 22:1–3CrossRefGoogle Scholar
Richard K, Weslow J, Porcella SL, Nanjappa S (2017) A case report of steroid responsive nivolumab-induced encephalitis. Cancer Control 24(5):1–3CrossRefGoogle Scholar
Brown MP, Hissaria P, Hsieh AH, Kneebone C, Vallat W (2017) Autoimmune limbic encephalitis with anti-contactin-associated protein-like 2 antibody secondary to pembrolizumab therapy. J Neuroimmunol 305:16–18CrossRefPubMedGoogle Scholar
Behling J, Kaes J, Munzel T, Grabbe S, Loquai C (2017) New-onset third-degree atrioventricular block because of autoimmune-induced myositis under treatment with anti-programmed cell death-1 (nivolumab) for metastatic melanoma. Melanoma Res 27(2):155–158CrossRefPubMedGoogle Scholar
De Velasco G, Je Y, Bosse D, Awad MM, Ott PA, Moreira RB et al (2017) Comprehensive meta-analysis of key immune-related adverse events from CTLA-4 and PD-1/PD-L1 inhibitors in cancer patients. Cancer Immunol Res 5(4):312–318CrossRefPubMedPubMedCentralGoogle Scholar
Larkin J, Chiarion-Sileni V, Gonzalez R, Grob JJ, Cowey CL, Lao CD et al (2015) Combined nivolumab and ipilimumab or monotherapy in untreated melanoma. N Engl J Med 373(1):23–34CrossRefPubMedPubMedCentralGoogle Scholar
Williams TJ, Benavides DR, Patrice KA, Dalmau JO, de Avila AL, Le DT et al (2016) Association of autoimmune encephalitis with combined immune checkpoint inhibitor treatment for metastatic cancer. JAMA Neurol 73(8):928–933CrossRefPubMedGoogle Scholar
Yshii LM, Gebauer CM, Pignolet B, Maure E, Queriault C, Pierau M et al (2016) CTLA4 blockade elicits paraneoplastic neurological disease in a mouse model. Brain 139(11):2923–2934CrossRefPubMedGoogle Scholar